Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 8:19 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 8:19 PM EDT (00:19 UTC)
- Expired
- Jul 6, 2017, 9:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:55 PM EDT | HAIL 1 | 4 Nnw Houghton Lake, MI | REPORT OF QUARTER SIZED HAIL. RELAYED FROM 9 & 10 NEWS BROADCAST METEOROLOGIST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted.
765 WUUS53 KAPX 070019 SVRAPX MIC113-143-070115- /O.NEW.KAPX.SV.W.0025.170707T0019Z-170707T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 819 PM EDT THU JUL 6 2017 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... Western Roscommon County in northern Michigan... Northeastern Missaukee County in northern Michigan... * Until 915 PM EDT * At 818 PM EDT, Doppler radar indicated a severe thunderstorm capable of producing half dollar size hail and damaging winds in excess of 60 mph. This storm was located over Moorestown, or 15 miles northeast of Lake City, and moving southeast at 15 mph. * Locations impacted include... Houghton Lake, Roscommon, Prudenville, Roscommon County Airport, Higgins Lake, Moorestown, North Higgins Lake, South Higgins Lake and Stittsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4448 8509 4451 8502 4451 8449 4423 8473 TIME...MOT...LOC 0018Z 302DEG 14KT 4448 8497 $$ MJG
1 follow-up statement
377
WWUS53 KAPX 070046
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
846 PM EDT THU JUL 6 2017
MIC113-143-070115-
/O.CON.KAPX.SV.W.0025.000000T0000Z-170707T0115Z/
Roscommon MI-Missaukee MI-
846 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES...
At 846 PM EDT, a severe thunderstorm was located near Higgins Lake,
or near Houghton Lake, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Houghton Lake, Roscommon, Prudenville, Roscommon County Airport,
Higgins Lake and South Higgins Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4441 8499 4446 8494 4451 8449 4423 8473
TIME...MOT...LOC 0046Z 304DEG 19KT 4439 8479
HAIL...1.00IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 6, 8:05 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 805 PM EDT Thu Jul 6 2017 .NEAR TERM...(Tonight through Friday) Issued at 251 PM EDT Thu Jul 6 2017 ...Severe thunderstorms possible into this evening... High impact weather potential...Large hail and gusty winds possible in stronger thunderstorm activity this afternoon and evening. Pattern synopsis/forecast...Shortwave trough digging southeast out of southern Canada, with an increasingly defined cold front racing out just ahead of it. Northern Michigan clearly within the warm sector this afternoon, as evident by temperatures up into the 70s and 80s and dewpoints well into the 60s. Sharp instability gradient lies within this warm/moist sector, with upwards of a few thousand joules/kg of most unstable cape across sections of our area per latest RAP analysis. Earlier MCS is long gone, but associated outflow boundaries and convectively agitated mid levels has resulted in renewed shower and thunderstorm development this afternoon, which is punching east across the area as of this writing. Storms have largely behaved, although radar trends definitely suggest some small hailers and isolated gusty winds. Further west, the destabilization process has begun as earlier cloudy skies have cleared. Approach of cold front and remnant outflow/differential heating boundaries may yet be the trigger for additional storms to develop within this developing instability axis. Cold front gets a kick southeast overnight as mid level flow consolidates and strengthens, clearing our area near or shortly after sunrise. Primary forecast concerns/challenges...Addressing severe weather potential into this evening. Details...Low confidence forecast indeed heading through the remainder of this afternoon and evening. Cold pool triggered showers and thunderstorms will continue to propagate east across the area the next few hours, waiting on additional upstream development to arrive later this afternoon and evening as main cold front nears. Much uncertainty on just how organized this upstream convection will become, although earlier mentioned destabilization and arrival of primary wave/cold front does support some decent organization. Would tend to believe best activity would translate southeast as ongoing overhead convection begins to stabilize the environment. While not overly strong, deep layer and effective shear in excess of 35 knots and still robust instability outside outflow stabilization area may yet result in some severe weather later this afternoon through early evening. Not a slam-dunk by no means, but something to monitor for sure. Front clears the region from northwest to southeast overnight, ending the rain threat in the process. Despite frontal passage, lingering low level moisture and enhanced surface convergence within background northwest wind environment may provide a few afternoon showers across portions of northeast lower Michigan Friday. Shouldn't be a big deal, with much of the area and most of the time remaining dry. It will be noticeably cooler and drier on Friday. && .SHORT TERM...(Friday night through Sunday) Issued at 251 PM EDT Thu Jul 6 2017 ...Dry through Saturday; rain chances Saturday night into Sunday... High Impact Weather Potential...None. Pattern Synopsis/Forecast...Upper level trough axis will pivot across the Upper Great Lakes Friday night with cold air advection ongoing. Longwave trough pattern will remain over the region through the weekend as a deep cutoff low wobbles over Hudson Bay. However, surface high pressure over the central/northern Mississippi Valley combined with a dry airmass overhead is expected to keep dry conditions over the area through Saturday. A cold front will drop south across northern Michigan late Saturday night into Sunday, interacting with a narrow ribbon of higher PWATs ~1 inch along the front. This will bring the next chance of showers...and possibly a few storms by Sunday afternoon with increasing daytime instability. Temperatures look to remain a tad below normal. Primary Forecast Concerns...Rain chances Saturday night into Sunday will be the main forecast concern. Fgen lift looks to be strongest along the front as it crosses through eastern Upper, gradually weakening as it progresses further south through the day Sunday. Meanwhile the better instability and hence thunder potential looks to develop generally south of M-72 Sunday afternoon. Not expecting severe storms. .LONG TERM...(Sunday night through Thursday) Issued at 251 PM EDT Thu Jul 6 2017 An early week cold front and shortwave will bring the primary chances for rain, and possibly some thunder, as high pressure will be overhead for the remainder of the week. Pattern remains blocky, and a cutoff low over the Gulf of Alaska could eject some shortwaves and kick off showers in currently expected dry periods. Temperatures will warm through the period, starting near normal and warming to slightly above by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 805 PM EDT Thu Jul 6 2017 Batch of thunderstorms continue over parts of NE lower Michigan this hour...close to APN. But otherwise TSTM threat at the terminal sites is minimal for the the next few hours. There is a batch of TSTMs moving through far western upper Michigan that will roll down through northern lower Michigan late this evening into the overnight hours...but should weaken before getting into the area. Will see... Cold front swings through the region overnight into Friday morning. Behind the front...there may be a period of MVFR and possible IFR cigs Friday morning as the shallow cooler airmass overspreads the region. Improvement for the afternoon. Outside of any storms...winds will be generally under 10 knots...westerly tonight turning into the north for Friday. && .MARINE... Issued at 251 PM EDT Thu Jul 6 2017 Southwest to west winds become northwest overnight and Friday as a cold front crosses the region. Thunderstorms remain possible prior to this frontal passage, some of which could become strong to severe producing very gusty winds and large hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...TBA MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 311 PM EDT Thu Jul 6 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 311 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. Thunderstorms will continue to develop and move east across the area for the remainder of this afternoon into the evening. A few of these storms may become severe through 10 pm, with damaging wind gusts in excess of 60 mph and hail up to and over an inch in diameter the primary severe weather threat. An isolated tornado also remains possible. In addition, any storms that do form will be capable of producing brief periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday afternoon, as well as Sunday afternoon into early next week. .SPOTTER INFORMATION STATEMENT... Emergency Managers, spotter activation may be required later this afternoon and evening. && For more information visit http://weather.gov/gaylord. msb
In the hours before
Local storm report, Jul 6, 6:26 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 WSW CLEAR LAKE 44.40N 84.29W
07/06/2017 OGEMAW MI LAW ENFORCEMENT
POWER LINES DOWN ON THE SOUTH SIDE OF CLEAR
LAKE.
&&
MJGLocal storm report, Jul 6, 6:29 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 2 SE HIGGINS LAKE 44.44N 84.71W
07/06/2017 ROSCOMMON MI TRAINED SPOTTER
SEVERAL TREES AND LIMBS DOWN ALONG THE
SOUTHWEST SIDE OF HIGGINS LAKE.
&&Local storm report, Jul 6, 6:30 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 NE SKIDWAY LAKE 44.20N 84.03W
07/06/2017 OGEMAW MI LAW ENFORCEMENT
REPORT OF TREE AND POWER LINE DOWN ON CAR.
TIME ESTIMATED.
&&
ALMLocal storm report, Jul 6, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 1 NW ROSCOMMON 44.51N 84.61W
07/06/2017 ROSCOMMON MI TRAINED SPOTTER
TREE DOWN IN 200 BLOCK OF SHIRLEY LANE. TIME
ESTIMATED.
&&Local storm report, Jul 6, 7:34 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
734 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 5 SE RIFLE RIVER STATE 44.35N 83.93W
07/06/2017 OGEMAW MI LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR SAGE LAKE.
&&
MJGLocal storm report, Jul 6, 7:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG LUPTON 44.43N 84.02W
07/06/2017 OGEMAW MI PUBLIC
TREE UPROOTED. REPORT RELAYED VIA SOCIAL
MEDIA. TIME ESTIMATED.
&&
MJGThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:15 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 45 min |
| Jul 6, 9:41 PM EDT | Special Weather Statement | APX | Gladwin | 49 min |
| Jul 6, 11:03 PM EDT | Special Marine Warning | APX | 57 min | |
| Jul 6, 11:20 PM EDT | Special Weather Statement | APX | Benzie | 40 min |
| Jul 7, 12:29 AM EDT | Special Weather Statement | APX | Chippewa | 31 min |
| Jul 7, 2:51 PM EDT | Special Weather Statement | APX | 39 min | |
| Jul 7, 4:31 PM EDT | Special Weather Statement | APX | Iosco | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.